General News

Fentanyl Overdoses: Is My Child at Risk?

Posted on Nov 30, 2022

Photo of fentanyl from United States Drug Enforcement Administration
Photo from United States Drug Enforcement Administration

A fentanyl scare on social media and across the internet has many parents worried, leaving them concerned that their child or teen is at risk for unknowingly taking the drug and ending up sick — or worse, dead.

Meghan Martin, M.D., an emergency medicine physician and Jennifer Katzenstein, PhD, ABPP-CN, co-director for the Center for Behavioral Health, both weigh in on what they’re actually seeing in their daily practices, what families should know about fentanyl and other drugs, and how to talk to your kids and teens about the topic.

What is fentanyl?

Martin: Fentanyl is a synthetic opiate medication that is very effective for pain control. It is quite a bit stronger than other pain medications (opiates) like morphine, but this is a very commonly used medicine in the emergency department. The purpose is for pain control in situations like broken bones, sickle cell disease and kids who are involved in trauma-type accidents. It is relatively short-acting in clinical situations, so it’s good for evaluating a patient after a short time to see where their pain level is, whereas morphine lasts a little bit longer.

Street fentanyl is a completely different product, which is unregulated and usually brought into the country from another place like Mexico or is made in labs. When people use illegal or recreational drugs, it could be cut or laced with fentanyl, which is one of the reasons why it’s so dangerous.

Are you seeing an upward trend of kids/teens coming in overdosed from unknowingly taking fentanyl?

Martin: I’ve done pediatric medicine for almost a decade, and I have never — not one of the thousands of cases that I’ve seen — seen a child tricked by a drug dealer into taking fentanyl. The myth that drug dealers are handing out candy that is actually drugs, it really is just that — a myth. The rainbow fentanyl that looks like candy is likely made for a couple of reasons: to help in the smuggling of bringing it into the United States, so they can hide it in candy wrappers, and it is also used for branding as a way to encourage users to do business with that dealer again. They’re trying to make money, and most kids don’t have money.

What are the most common drug-related incidents seen in the Emergency Center (EC)?

Martin: I have seen kids that are using drugs recreationally and accidentally ingested a different drug that they weren’t intending to get. There have also been kids in the community who have died from overdosing on opiates, which is a very serious epidemic. We also see kids accidentally getting into their parents’ medications from poorly stored recreational drugs or prescription medications. Younger kids have gotten into these medications when they’re not stored correctly and we do see overdoses because of that, which can be very dangerous. We’re also seeing many THC (cannabis) edible ingestions in younger kids because they do look like candy, but we did not see a whole bunch of kids accidentally ingesting Halloween candy that turned out to be fentanyl — those rumors did not happen. 

When should a child be seen in the EC?

Martin: You should bring your child to the hospital anytime there is a change in mental status, slurred speech or a child is not acting appropriately. Parents should also have the number for poison control handy if a kid ingests something accidentally at home but is not yet having symptoms. The number for poison control is 1-800-222-1222.

What is your advice on safety?

Martin: It’s really important to know that kids and toddlers are really smart, and they can sometimes get through safety mechanisms, so parents should use multiple layers of safety when storing prescription drugs or edibles. They should be inside a child lock container and in a high place. For older kids, parents should be having open conversations about recreational and street drugs about how dangerous they are and the risks involved with accidentally ingesting a different medication. I’ve also seen kids bring edibles or other pills to school and distribute them to their friends.

Are you seeing patients using or struggling with fentanyl?

Katzenstein: We are seeing youth most often engaging in alcohol, tobacco and marijuana/THC usage. Fentanyl, however, is incredibly dangerous and warrants continued education for parents and youth on all drugs kids may come in contact with.

How is mental health related to drug use?

Katzenstein: Mental health and drug use tend to be related, with numerous studies citing drug use risk among youth with undiagnosed mental health disorders, including anxiety and attention deficit hyperactivity disorder (ADHD). In addition, about 60 percent of individuals with substance abuse disorders also have a co-occurring mental health diagnosis. Early drug use is correlated to later substance abuse in adulthood as well.

How can parents talk to their kids about drugs?

Katzenstein: Parents should be aware of all potential types of drugs that their child may be presented with and talking to our kids about avoiding all drugs is incredibly important. Discussing types of drugs, and what to say when they may come in contact with drugs, is a key skill. We should remind our kids to tell us if something feels off or doesn't seem quite right, including if candy doesn't match the packaging or if a package seems tampered with, or already open. It is also good to remind our children to not take medications from anyone, and to not eat or ingest food from strangers. Parents should try to stay calm, and ensure our kids have an understanding of what they may see and what they should do in specific situations. Role playing and practicing saying “no” is also helpful.

How can parents stay connected to their kids and teens?

Katzenstein: The daily talk is a great way to touch base about what is happening at school, discuss things we see in the news (including drugs that look like candy), and you're getting your kids' reactions. During that time, you can monitor their mood, signs and symptoms of anxiety, and changes in friends and interests, all which may be signs of substance use and/or a mental health concern.

For more timely topics in pediatric health care, visit HopkinsAllChildrens.org/stories.
 


News and Articles from Johns Hopkins All Childrens Hospital RSS 2.0

More Articles